Wildfire, Oscoda
- When
- May 1, 12:00 AM EST to 2:00 PM EST
- Where
- Oscoda forecast zone
- Property damage
- $250,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.682, -84.130 (the zone’s center; the record gives no point)
Conditions were very dry across Northern Michigan, with most of the region seeing less than an inch of rain since the first week of April. Vegetation was vulnerable to wildfires given the dry weather and that most trees had not greened up yet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Conditions were very dry across Northern Michigan, with most of the region seeing less than an inch of rain since the first week of April. Vegetation was vulnerable to wildfires given the dry weather and that most trees had not greened up yet. The Hughes Lake Fire began early in the afternoon of April 30th, ignited by an individual burning brush in a fire pit. The fire spread northwest from Hughes Lake thanks to southeast winds of 10 to 20 mph. The rate of spread reached as high as 2 miles per hour late in the afternoon of the 30th, with flame heights reaching 300 feet tall. Containment activities brought the fire under control by late afternoon of May 1st, though mop-up would continue for several days after. Crews were flown in from as far away as New Mexico and Montana to fight the fire. At the heights of the fire, almost 300 personnel were involved in fighting the fire. Approximately 5950 acres of timber and brushland burned, south of M-72, east of M-18, and west of M-33. Stands of jack pine, which burn very readily, contributed to the intensity of the fire. Sixteen structures were destroyed, though only a couple were residential, and those were likely seasonal residences. Seven vehicles were destroyed. A number of evacuations were ordered, some as far west as M-18 in southeast Crawford County, though most residents returned to their homes within a few days. An American Red Cross shelter in Luzerne hosted seven individuals. Total damage to property was conservatively estimated at $600,000. Note that this does not include costs incurred in fighting the fire, which was in excess of $800,000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Apr 30, 8:40 PM EST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 940 PM EDT SUN APR 30 2006 .UPDATE...SFC/RUC/SATELLITE/RADAR AND UPPER AIR ANALYSIS SHOWING VERTICALLY STACKED LOW PRESSURE SWIRLING OVER NRN IOWA WITH DEEP MOISTURE CHANNEL RELATIVELY UNMOVED FROM LAST EVENING...WRAPPING FROM WESTERN LAKE SUPERIOR THROUGH CENTRAL LAKE MICHIGAN AND SW LOWER MICHIGAN. COOLEST CLOUD TOPS SEEN ASSOCIATED WITH VORTICITY MAXIMUM ROTATING NORTHWARD INTO SRN LAKE MICHIGAN. SIMILAR UPPER DIVERGENCE FIELDS SEEN AHEAD OF THIS FEATURE...AND NOT SURPRISINGLY BEST RADAR ECHOES WITHIN THAT AREA OF DEEPER MOISTURE. WINDS ARE DROPPING OFF MOST PLACE (AGAIN LIKE LAST EVENING)...WITH A FEW GUSTS IN THE 20-30 MPH RANGE STILL ALONG COASTAL LOCATIONS AND UP ON THE HIGHER TERRAIN. TEMPERATURES HAVE DROPPED OFF INTO THE MID 50S TO LOWER 60S...WHILE DEW POINTS HAVE BEEN CREEPING UPWARDS...WITH THE EXCEPTION OF THE MANISTEE AREA...WHERE THEY HAVE BEEN MUCH HIGHER (40S) THAN PREVIOUS AFTERNOONS...AS LIGHT RAIN AND SPRINKLES CONTINUE TO FALL AT TIMES. FINALLY...FIRE/SMOKE PLUME THAT DEVELOPED ALONG THE OSCODA/OGEMAW COUNTY LINE IS NOT AS EASILY SEEN ON RADAR IMAGERY...BUT IS STILL NOTICEABLE. WITH CLOUDY SKIES...INCREASED THE SKY COVER FOR THE NIGHT...AND MADE SOME TWEAKS TO THE DEW POINT GRIDS TO REFLECT TRENDS SEEN FROM LAST EVENING...WHEN THE WEATHER WAS BASICALLY THE SAME. LOOK FOR LOWS IN THE LOWER 40S NE TO THE LOWER 50S SW. LOWERED THE PREVAILING WIND SPEEDS AS WELL...INTO THE 6 TO 12 MPH RANGE. FIRE WEATHER...AS THE TEMPERATURES CONTINUE A STEADY/SLOW FALL UNDER LOSS OF SUN/CLOUDY SKY...AND SFC DEW POINTS CONTINUING TO RISE...RELATIVE HUMIDITIES WILL RISE BACK INTO THE 50-75% RANGE. WILL ALLOW THE RED FLAG WARNING TO EXPIRE...AS THE WEATHER ELEMENTS WILL NOT BE CRITICAL. FUELS REMAIN RATHER DRY HOWEVER. MARINE AND AVIATION...MANY AREAS ARE LIKELY TO SEE THE SMALL CRAFT ADVISORY CONDITIONS WANE TONIGHT...BUT THE WINDS JUST ABOVE THE SFC WILL REMAIN BRISK...IN THE 25-30KT RANGE...WHICH WILL MIX DOWN AGAIN TOMORROW AFTERNOON FOR A RETURN TO SMALL CRAFT CONDITIONS FOR ALL AREAS. WILL LEAVE THE SCAS UP ATTM. WITH THE WINDS BRISK JUST ABOVE GROUND LEVEL...LOW LEVEL WIND SHEAR WILL REMAIN IN THE AVIATION FORECASTS FOR THE NIGHT. SMD .PREV DISCUSSION ISSUED AT 333 PM EDT SUN APR 30 2006 DISCUSSION...SATELLITE CONTINUES TO SHOW A DEEP LOW PRESSURE SYSTEM OVER CURRENTLY OVER IOWA...WITH ASSOCIATED UPPER LEVEL TROUGH ACROSS THE NORTHERN PLAINS. STRONG HIGH PRESSURE CONTINUES TO SIT UP OVER QUEBEC...KEEPING THE GRADIENT BETWEEN THE TWO SYSTEM RIGHT OVER NORTHERN MICHIGAN...CREATING SOME DECENT WINDS. WARM CONVEYOR BELT EXTENDS UP THROUGH ILLINOIS AND WISCONSIN AT THE MOMENT. MID LEVEL MOISTURE HAS SLOWLY BEEN INCREASING FROM THE SOUTHEAST THIS AFTERNOON...WITH THE CLOUD DECK CONTINUING TO LOWER FROM FRANKFORT...DOWN TO MANISTEE. SOME SCATTERED RAIN SHOWERS AND DRIZZLE HAS BEEN REPORTED IN MANISTEE THIS AFTERNOON. THE FORECAST CONCERNS WILL CONTINUE TO FOCUS ON THE TROUGH TO THE WEST...AND SHORTWAVE TO AFFECT THE AREA TONIGHT. FORECAST WILL ALSO CONTINUE TO FOCUS ON FIRE WEATHER CONCERNS FOR PLACES THAT REMAIN DRY. TONIGHT...SHORTWAVE LIFTS NORTH THROUGH NORTHERN LOWER MICHIGAN OVERNIGHT...AS UPPER LEVEL LOW OUT WEST CONTINUES TO FILL AS IT LIFTS NORTHWARD INTO MINNESOTA. THE SHORTWAVE WILL HELP TO BOOST PRECIPITATION ACROSS LOCATIONS WHERE ENOUGH MOISTURE IS DEEP ENOUGH...MAINLY FROM TRAVERSE CITY TO CADILLAC AND TO THE WEST. CURRENT FORECAST LOOKED FAIRLY GOOD AND WILL JUST MAKE A FEW TWEAKS WITH POSITIONING OF RAIN SHOWERS. MIN TEMPS WILL AGAIN STAY HIGHER TONIGHT AS CLOUDS AND WINDS WILL REMAIN IN PLACE THROUGH THE OVERNIGHT HOURS. MONDAY...WITH SHORTWAVE LIFTING AWAY TO THE NORTH...FORCING BECOMES WEAKER. MID LEVEL MOISTURE WILL REMAIN IN PLACE HOWEVER. THE NAM SEEMS TO SUPPORT SOME CONVECTIVE SHOWERS (CAPES 300-400J/KG) POPPING UP DURING THE AFTERNOON HOURS...PERHAPS DUE TO SOME INSTABILITY FROM SUN PEAKING THROUGH THE BREAKS IN THE OVERCAST. HOWEVER...THE NAM ALSO SEEMS TO BE OVER DOING THE SURFACE DEWPOINTS AGAIN...AND THERE MAY STILL BE SOME LOWER LEVEL DRY AIR IN PLACE. RIGHT NOW WILL LIMIT THE RAIN CHANCES TO THE WEST OF A LINE FROM GLADWIN TO CHARLEVOIX. WILL GO WITH SIMILAR TEMPS AS TODAY...WITH DOWNSLOPING LOCATIONS ACROSS NORTHWEST LOWER MAKING IT INTO THE MIDDLE TO UPPER 60S...WITH LOWER 60S ELSEWHERE. THE COOLEST READINGS WILL CONTINUE TO BE ALONG THE LAKE HURON SHORELINE...WHERE ONSHORE WINDS WILL KEEP TEMPERATURES ON THE COOL SIDE. FIRE WEATHER ISSUES...TEMPERATURES HAVE WARMED INTO THE MID 70S THIS AFTERNOON AROUND HARBOR SPRINGS...ARE ARE INCHING INTO THE 70S ALONG THE I-75 CORRIDOR. WITH WINDS PLENTY STRONG ENOUGH AND RH VALUES DOWN BELOW 25 PERCENT...WILL ISSUE A RED FLAG WARNING FOR LOCATIONS NEAR AND NORTH OF GRAYLING AND OVER INTO OSCODA COUNTY WHERE MIO WAS UP TO 72 DEGREES. ALSO HAD AT LEAST 2 REPORTS OF WILD FIRES TODAY ALREADY. MARINE ISSUES...WINDS WILL CONTINUE TO BE 30-40 KNOTS AROUND 925MB. WINDS THIS AFTERNOON HAVE BEEN GUSTING UP AROUND 20 KNOTS AT NUMEROUS SITES. WITH SIMILAR GRADIENT IN PLACE THROUGH MONDAY...WILL EXTEND SMALL CRAFT ADVISORIES FOR EVERYWHERE THROUGH MONDAY EVENING. WITH STABLE REGIME IN PLACE OVER THE LAKES...WINDS WILL WEAKEN LATER TONIGHT...BUT SHOULD THEN PICK BACK UP AGAIN BY MONDAY MORNING AS MIXING BRINGS DOWN SOME STRONGER WINDS. WAVES WILL ALSO REMAIN ON THE HIGH SIDE ALONG THE LAKE HURON SHORELINE TONIGHT. CANNOT RULE OUT AN OCCASIONAL GUST OVERNIGHT EITHER. KAS REMAINDER OF THE FORECAST (MONDAY NIGHT THROUGH NEXT SUNDAY)...A FAIRLY ACTIVE PATTERN IS SHAPING UP WITH (HOPEFULLY) SOME EVENTUAL MUCH NEEDED RELIEF IN THE MOISTURE DEPARTMENT. REMNANTS OF THE FIRST UPPER TROUGH WILL MOVE THROUGH ON TUESDAY...A SURFACE COLD FRONT WEDNESDAY...THEN A COLD UPPER TROUGH FOR THE END OF THE WEEK INTO THE BEGINNING OF NEXT WEEKEND. THE MAIN LONGER TERM FORECAST CONCERNS WILL REVOLVE AROUND POPS EACH DAY...AND HIGH TEMPERATURES AND EVEN THE FORM OF PRECIPITATION FRIDAY INTO SATURDAY. MONDAY NIGHT..UPPER LEVEL LOW CONTINUES TO WEAKEN WHILE HEADING NEARLY DUE NORTH TO A POSITION ACROSS CENTRAL MINNESOTA. STILL AN ABUNDANCE OF DRY AIR AT LOWER LEVELS ACROSS EASTERN ZONES (MEAN 1000-900 MB RH 40 TO 50 PERCENT) SO NO POPS OUT THAT WAY. MORE MOISTURE ACROSS WESTERN ZONES (MEAN 1000-500 MB RH 70 TO 80 PERCENT) SO WILL CONTINUE WITH CHANCE POPS. LOWS MAINLY IN THE 40S. TUESDAY...THE REMNANTS OF THE UPPER TROUGH EJECT EASTWARD ACROSS THE FORECAST AREA WITH WEAK 700-500 MB DIVQ. MEAN 1000-500 MB RH INCREASES TO BETWEEN 75 TO 85 PERCENT LEADING TO HIGH CHANCE POPS FOR THE ENTIRE FORECAST AREA (ESPECIALLY IN THE AFTERNOON). HIGHS WILL BE MAINLY IN THE 60S. WEDNESDAY...THE MORNING IS EXPECTED TO START OFF DRY WITH THE AREA IN BETWEEN DEPARTING TROUGH TO THE EAST AND UPSTREAM SURFACE COLD FRONT APPROACHING FROM THE NORTHWEST. THIS FRONT WILL INCREASE SURFACE BASED INSTABILITY IN THE AFTERNOON LEADING TO A CHANCE OF SHOWERS/TSTMS ACROSS NORTHERN LOWER AND SHOWERS ACROSS EASTERN UPPER. HIGHS ARE EXPECTED TO BE WELL INTO THE 60S TO AROUND 70. THURSDAY...INFLUENCE OF A COLD UPPER TROUGH DROPPING DOWN FROM THE NORTHWEST WILL BEGIN TO BE FELT WITH HEIGHTS SLOWLY LOWERING THROUGH THE DAY. INSTABILITY TYPE SHOWERS WILL BE POSSIBLE AS COLDER AIR ALOFT MAKES ITS PRESENCE FELT. HIGHS WILL RANGE FROM THE UPPER 50S FAR NORTH TO THE MIDDLE 60S SOUTH. FRIDAY AND SATURDAY...COLD UPPER TROUGH DIGS INTO THE REGION LEADING TO CHANCE POPS (AT LEAST) FOR BOTH DAYS. COLDER AIR WILL CONTINUE TO ADVECT IN FROM THE NORTHWEST. THIS TROUGH WILL BE OVERHEAD FRIDAY NIGHT INTO SATURDAY WITH 1000-500 MB THICKNESSES DROPPING TO NEAR 530 DAM AND 850 MB TEMPERATURES FALLING TO BETWEEN -4 TO -6C. THEREFORE...WILL INTRODUCE A CHANCE FOR SOME OF THE WHITE STUFF (SNOW) FOR OVERNIGHT FRIDAY INTO SATURDAY (ESPECIALLY IN THE HIGHER TERRAIN). IT WILL BE COLDER WITH HIGHS (AT BEST) IN THE LOWER AND MIDDLE 50S FRIDAY AND UPPER 40S AND LOWER 50S SATURDAY. SUNDAY...UPPER TROUGH LIFTS SLOWLY OFF TO OUR EAST ALLOWING SOME RIDGING TO BUILD IN FROM THE WEST SO WILL PENCIL IN NO POPS INTO THIS PERIOD. HOWEVER...THERE IS STILL SOME PRETTY CHILLY AIR ALOFT (-3 TO -4C) SO ADDING INSTABILITY DRIVEN POPS BY LATER SHIFTS WILL BE A POSSIBILITY. HIGHS ARE ONLY EXPECTED TO BE IN THE LOWER AND MIDDLE 50S. SULLIVAN && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1015 PM EDT SUN APR 30 2006 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-011000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 1015 PM EDT SUN APR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...REST OF TONIGHT ALTHOUGH HUMIDITIES ARE INCREASING TONIGHT AS TEMPERATURES CONTINUE TO SLOWLY FALL...THE WILDFIRE THREAT REMAINS HIGH. THIS IS DUE TO PERSISTENT DRY WEATHER KEEPING FUELS DRY ACROSS MUCH OF NORTHERN MICHIGAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE WILDFIRE THREAT WILL REMAIN ELEVATED AS LONG AS DRY WEATHER CONTINUES. BREEZY CONDITIONS ON MONDAY WILL KEEP WILDFIRE DANGER HIGH...DESPITE SLOWLY INCREASING HUMIDITY. THUNDERSTORMS ARE POSSIBLE ACROSS NORTHERN LOWER MICHIGAN WEDNESDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ/SPR/SMD
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5504969.